- 10 mtes of Facebook, 2x day, after mealtimes.
- 15 mtes of Whatsapp, 3X day, -one dose first thing in the morning on empty stomach
- 10 mtes of Twitter at bedtime.
- 15 quick secs of Facebook as and when required
Does this look like the prescription that you have written out for yourself and have been devotedly following for the last few years?
Well, we in the modern world have become experts at writing out self-prescriptions like these- let us call them self-Ps. The doses may differ, the tablets may come in different forms, the timings may be variable, but we need the same sort of treatment to cure our boredom, loneliness, emptiness and entertainment needs. We keeping popping the pills called FB and Whatsapp until we get completely out of control.They may be easy pills to swallow, but often difficult to digest if had in large doses. But what happens when we over do our self-Ps?Read on……
I am an expert in the therapies of Facebook and Watsapp, having gained special expertise through recurrent use in the last few years. Also as someone who has overdosed on both forms of therapy and continues to be incurably dependant on both, I have to share the signs of social media overdose.
Here are 10 signs that you are hopelessly suffering from an overdose of FB and Whatsapp:
- Red-dot-ophilia: You have a maddening affinity for Red dots of the Facebook kind- you know those little red dots which come up, signaling a friend’s request or a notification or a message. Yup, the more red dots the better. You develop an insatiable appetite, no, greed, for a red dot, every time you open FB. This is a classic sign of overdose of FB. Sometimes you even dream of red dots in your sleep…Aaah the blissful feeling. But when you wake up and grab that wretched phone, there is a blank. Yes, double-checked….nothing. That is when you know you suffer from Red-dot –ophilia. Face it!
- Likomania: This is a common sign. C’mon we are human. Who does not like to be liked. The more likes you get, the more you are liked , correct? But when this thirst for ‘likes’ goes out of control, it is called ‘Likomania’. Yup, you will do anything to get a few more likes. Repost, reshare, ‘like’ it yourself, get some attention by adding a comment. Still not enough ‘likes’? Okay lets put up some more posts, some more quotes…..that should do it. Okay let’s tag some friends with the quote. That should wake them up and give those much sought after ‘likes’. Phew! Likomania is tough to combat.
- Pseudobreakfastitis: This sign is typical to Whatsapp. Every morning, even before you switch the alarm off, you gaze through half closed eyed at the meduwada –sambhar your friend from Bangalore forwarded you or the samosa-chutney that your friend from Jhumri Telaiya sent you. You may not have met these pals for 20 odd years but they sure do feed you well. So what if it is make-believe, it sure fills you up at the start of the day. So much so that you forget to have your real breakfast.You are too busy replying to your pals and thanking them. Psuedobreakfastitis is a dangerous sign.
- Neocommentogenesis: This makes you spend several minutes thinking of a witty, clever, original comment on FB. You think, you write, you edit, you delete. You think some more, you look at other people’s comments, you write, you edit, you delete. You go back to the first comment and write it. Fingers crossed. Now just wait for the ‘like’!!
- Senttowrongchatosis: This is a classic sign of overdose of Whatsapp; the more chat groups you belong to, the more likely you are to suffer.Here you are madly, excitedly trying to multitask, multichat, multi-thumbsup, multi-namaskar- your poor thumb cannot keep up with the hyperactivity of your brain. Forefinger tries to help, but fails miserably and you only find out when you end up sending an inappropriate joke to your in-laws; who, instead of sending you an appreciative emoji, send back silence lasting a few minutes. Oops.Eeks! The immediate treatment of this is of course, the ‘namaskar’- a very handy treatment for Senttowrongchatosis.
- Hyperemojiemesis: ( emoji= cute/evil/stupid face that apparently conveys emotion. Emesis= vomiting)
Most Whatsapp users are sufferers of this incorrigible urge to vomit a multitude of emojis for every occasion. When emotions are overwhelming and you just cannot articulate your feelings in words, you start vomiting out emoji after emoji, sometimes hundreds in a matter of minutes- you know you suffer from Hyperemojiemesis. So here come some bouquets of flowers, here are some virtual gifts, some cake, some music notes.Bring it on. Hyperemojiemesis can be cathartic too. The emoji with a mask, the emoji with gritted teeth, the emoji with tears running down its face-all multiple little faces but so much meaning.
- Typospathy: Interestingly this sign is common to FB and Whatsapp overdose. This sign means you make error after error in your typing, so much so that after a while you don’t bother apologizing and start blaming your spelling mistakes on Autocorrect. In fact, you do not even bother to correct Autocorrect. You start getting sadistic pleasure from inflicting your bizarre spellings on you other overdosed pals and the world at large. Your overdosed pals on the other hand enjoy your typos and send you emoticons such as ‘hands clapping’ for coming up with such bloopers.In those severely overdosed, the typos become part of life. You soon speak like you type. Grammer, punctuations be damned.
- Iatrogenic information-related anaesthesia: Again, this sign is common to FB and Whatsapp overdosers.[ Iatros= caused by person giving treatment in this case,YOU. Anaesthesia= numbness, no sensation].
It pertains to the mind getting numb after reading page after page of mindless, meaningless, irrelevant information put up by your pals and taking the pain to ‘like’/ ‘comment’ on inane stuff that has no bearing on your life and never will. Heavy duty quotes, long winded ‘funny’ videos, narcissitic selfies with food/drink……your brain can only take so much of information. Then you have to keep tabs on who is online, at what time they were on last time, have they checked your last message[ remember the double blue ticks?]…..yes, your brain has so much to process. No wonder it goes numb after a while and the minute it recovers, you feed it some more useless fodder, you make it absorb a bit more. You decide to go to so-and-so’s profile and check out their latest posts. Every minute of your FB/Whatsapp time should be accounted for. Not a dull moment,;nimble fingers, sharp brain, fast darting eyes all act in quick succession and there you have it- a very numb and dumb brain- all completely self inflicted.
- FBWhatsappopenic Hyperhydrosis: [Hyperhyrdosis= excessive sweating]: This pertains to excessive sweating with reduced access/absence of FB and Whatsapp. Picture this: You are in a movie theatre and they ask you to shut down your mobile phone. What! no FB and Whatsapp for 2 hours??? You start sweating thinking of what you are going to miss- imagine all the status updates and new photos that your pals will put up!! So instead of thinking about the popcorn and Coke that you can buy in the interval, you long for the interval so you can switch on your phone again. This can also be accompanied by small twinges of pain in the chest when you hear other people’s mobile ringing and to cure this pain you have to sneakily pop in a FB or Whatsapp for a few seconds. FBWHATSAPPOPENIC HYPERHYDROSIS is also experienced in areas of no WiFi. You may start to feel like you are going to collapse when you realise there is no internet connectivity. Imagine the feeling when WiFi is restored.You almost have a mini heart attack with the sheer pleasure of seeing 112 new messages and 3 red dots! Bliss!!
- HyperShantabaiism: Now this is a sign of extreme overdose of Whatsapp. In fact if you are Indian and immediately recognize this sign and know exactly what I am describing, you can definitely diagnose yourself of a lethal, mind-boggling, brain numbing overdose of Whatsapp! Okay, let me explain to those who have no idea about the phenomemon called ‘Shantabai’. This crude form of humour has even the most ‘normal’, sensible ones among us laughing hysterically and mindlessly forwarding the phenomenon on to other overdosed Whatsapp pals. This sign cannot be fully explained unless experienced first hand and yes, I have suffered too. You are by no means alone in your suffering.
There are many more minor signs of overdose of FB and Whatsapp. Each person will have his/her special signs too.
Please leave a comment to let people know of any signs that you may have suffered or are happily suffering because of your self prescribed therapy.
If you have read this and actually laughed at least once, you know you suffer and enjoy the suffering with pleasure.
Disclaimer: This is not intended as medical advice and people should consult a FB/Whatsapp specialist to take long term treatment from overdose of this kind.